Objective: While clozapine-associated agranulocytosis has received extensive attention, a number of recent publications have identified that the incidence of eosinophilia may also be of concern. This retrospective review identifies the incidence of eosinophilia within a group of people commencing clozapine at a large hospital in Australia.
Method: The pathology reports of all people (n = 160) who commenced clozapine within a 3.5-year period were retrospectively reviewed for incidences of eosinophilia.
Results: The incidence of eosinophilia was identified as 13%, comprising 17 males and four females. All cases of eosinophilia developed within 4 weeks of commencing clozapine. One male reached a peak eosinophil level of 9 x 10(9)/L, which resolved after clozapine was withdrawn. In all other cases, the eosinophilia resolved without intervention.
Conclusions: With a rate of eosinophilia at 13% in this population under review, and given that there have been reports of 25 cases of eosinophilic cardiomyopathy resulting in four deaths worldwide, clinicians should be alert to the incidence and sequelae of eosinophilia in people receiving clozapine treatment.